Texas, 2020

High Wind in Texas, March 27, 2020

March 27, 2020 · NWS EPZ · 1 event in 1 county or zone

An upper trough was moving through the western United States with a 125-knot jet moving across the Borderland. A surface low deepened over northeastern New Mexico which aided in the strong winds across the region with a peak gust of 63 mph was reported in Clint.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper trough was moving through the western United States with a 125-knot jet moving across the Borderland. A surface low deepened over northeastern New Mexico which aided in the strong winds across the region with a peak gust of 63 mph was reported in Clint.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 27, 1:11 PM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Mar 27, 1:11 PM MST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
211 PM MDT Fri Mar 27 2020

.SYNOPSIS...
Windy weather with areas of blowing dust will continue this
afternoon into the evening with much cooler weather expected for
Saturday. Temperatures will warm for Sunday before another breezy
and cooler day on Monday. Quieter and warmer weather is expected
for Tuesday and Wednesday before breezy conditions return for
Thursday.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Saturday.
Lee cyclone was deepening over southeast Colorado while deep
upper trough was approaching the New Mexico border from the west
early this afternoon. This scenario is supporting strong low and
mid level gradients with 700 mb wind speeds around 50 kts and 500
mb winds around 90 kts. Lee cyclone cyclonic circulation also
encompasses the CWA with an associated cold front passing across
the region. Thus expect windy conditions will persist into the
evening when upper trough axis advances across New Mexico and far
west Texas.

Winds should gradually diminish after 06z as upper system and lee
cyclone move further east. However cold air advection behind the
cold front will be rather pronounced. Thus expect overnight lows to
fall below freezing for much of the CWA including portions of the
lower elevations. High temperatures on Saturday will also be around
10 to 15 degrees below normal. Inflow of cool dry air with high
pressure at the surface will also result in dry mostly sunny
conditions tomorrow.

&&

Rogash

.LONG TERM...
The weather will not be as active in the long term with a pattern
typical of March/April though not with big winds like today. By
Sunday, today's storm system will be over NE IA with short-wave
ridge building over NM. Temperatures will recover nicely from
Saturday after a chilly start, and highs on Sunday will be close
to normal.

On Monday, a quick-moving s/w will replace the ridge with a ~85
knot H5 jet max. A surface low of about 1005 will form over NE NM.
The jetmax is compact and not well-timed while a weaker surface
low means breezy conditions for most areas, though areas across
the Sacramento Mountains could see winds closer to wind advisory
criteria. Temperatures will cool some with the passage of this
trough.

After Monday, our area will be between the Polar jet and
subtropical jet allowing conditions to warm with fairly light
winds. We see winds come again as a pair of systems pass in tandem
with each jet to our north and south. This will allow a 994 mb low
to form on Thursday across the TX/OK panhandle. With the flow
aloft relatively week, winds will pick up into the breezy
category, but nothing too strong for early April. The Euro shows a
weaker low but a similar pattern. Once the northern system passes
into the Plains, it will shove a cold front southward, but
current indication is it will hang up across the far eastern
portion of our CWA.

Precip chances look slim to none across the entire area through
next Thursday.

&&

Brown

.AVIATION...18Z TAF CYCLE
A deep surface low to the northeast will combine with a passing
upper level disturbance to produce very windy conditions. Westerly
winds will have sustained speeds around 30 to 40KT with gusts
from 50 to 60KT with strongest winds along eastern slopes. This
will result in a few areas of visibility less than 3 miles in
blowing dust. Winds will slowly diminish after 06Z. Skies will be
mostly SCT-BKN100 through 00z then becoming clear.

&&

Rogash

.FIRE WEATHER...
A passing upper trough will combine with a deep surface low to the
northeast to sustain windy conditions this evening. Winds will gust
around 40 to 50 mph early this evening before slowly diminishing to
around 10 to 20 mph by sunrise Saturday. Temperatures also cooling
to around 10 to 15 degrees below normal on Saturday with  with
lowest humidity around 10 to 20 percent Saturday afternoon.
Ventilation generally good tomorrow.

West to southwest winds will bring dry weather with temperatures
around normal Sunday through Wednesday. Wind speeds around 10 to 20
mph Sunday increasing to 15 to 25 mph Monday. Lowest humidity around
10 to 20 percent Sunday through Wednesday. Ventillation generally
good to excellent Sunday and Monday, poor on Tuesday and good to
excellent Wednesday.

&&

Rogash

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 41  63  43  75 /   0   0   0   0
Sierra Blanca           35  59  38  72 /   0   0   0   0
Las Cruces              34  60  39  71 /   0   0   0   0
Alamogordo              34  61  38  72 /   0   0   0   0
Cloudcroft              20  39  29  50 /   0   0   0   0
Truth or Consequences   34  62  38  69 /   0   0   0   0
Silver City             29  54  36  63 /   0   0   0   0
Deming                  31  61  36  72 /   0   0   0   0
Lordsburg               29  58  36  70 /   0   0   0   0
West El Paso Metro      41  63  45  75 /   0   0   0   0
Dell City               36  64  36  76 /   0   0   0   0
Fort Hancock            39  67  40  79 /   0   0   0   0
Loma Linda              34  57  41  70 /   0   0   0   0
Fabens                  39  64  41  78 /   0   0   0   0
Santa Teresa            36  62  39  74 /   0   0   0   0
White Sands HQ          38  62  43  73 /   0   0   0   0
Jornada Range           32  61  38  71 /   0   0   0   0
Hatch                   32  62  36  72 /   0   0   0   0
Columbus                35  62  39  74 /   0   0   0   0
Orogrande               35  61  39  73 /   0   0   0   0
Mayhill                 27  52  32  63 /   0   0   0   0
Mescalero               24  49  31  60 /   0   0   0   0
Timberon                23  48  30  59 /   0   0   0   0
Winston                 26  56  32  63 /   0   0   0   0
Hillsboro               29  61  35  69 /   0   0   0   0
Spaceport               30  61  36  70 /   0   0   0   0
Lake Roberts            23  54  31  62 /   0   0   0   0
Hurley                  28  56  33  66 /   0   0   0   0
Cliff                   25  60  31  69 /   0   0   0   0
Mule Creek              28  55  34  64 /   0   0   0   0
Faywood                 29  57  35  66 /   0   0   0   0
Animas                  30  60  36  72 /   0   0   0   0
Hachita                 29  60  34  72 /   0   0   0   0
Antelope Wells          29  62  36  73 /   0   0   0   0
Cloverdale              30  57  38  66 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until midnight MDT tonight for NMZ413-415-416.

     Wind Advisory until midnight MDT tonight for NMZ402>412-414-417.

TX...High Wind Warning until midnight MDT tonight for TXZ419-420.

     Wind Advisory until midnight MDT tonight for TXZ418-421>424.

&&

Rogash/Brown
Hazardous weather outlook, Mar 27, 5:09 AM MST, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
609 AM MDT Fri Mar 27 2020

NMZ407>417-TXZ418>424-281215-
Southwest Desert/Mimbres Basin-Eastern Black Range Foothills-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
609 AM MDT Fri Mar 27 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
We will see strong and gusty winds this afternoon and evening.
Winds will increase through the morning and reach their peak in
the late afternoon. We will see winds of at least 25 to 35 mph
with gusts to 45 mph. Locations east of area mountains, including
east El Paso and the Sacramento Mountains will see stronger winds
of 35 to 45 mph with gusts to 60 mph. Patchy blowing dust will
also be possible which could briefly reduce visibilities to less
than 3 miles. Winds will slow after midnight, but could remain
gusty through the overnight hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
For the weekend, we will be calmer, but cooler, then on Monday we
will see another chance for breezy to windy afternoon winds. For
the middle of next week, we will see calm and warm conditions with
little to no chance for rain.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

NMZ401>406-281215-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-
609 AM MDT Fri Mar 27 2020

This Hazardous Weather Outlook is for portions of southwest New
Mexico.

.DAY ONE...Today and Tonight
We will see more winds today. By the afternoon winds will increase
to 20 to 30 mph with gusts to 40 mph. That may be just enough
winds to kick up some dust, especially along the Lordsburg Playa
to briefly reduce visibilities. The winds will slow after sunset,
but could remain gusty through the overnight hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
For the weekend, we will be calmer, but cooler, then on Monday we
will see another chance for breezy to windy afternoon winds. For
the middle of next week, we will see calm and warm conditions with
little to no chance for rain.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

In the hours before

Local storm report, Mar 27, 1:42 PM MST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
242 PM MDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     NON-TSTM WND GST 6 SSE LAKE LUCERO       32.63N 106.39W
03/27/2020  M61 MPH          DONA ANA           NM   MESONET

            WSMR SAMS - APACHE

&&

EVENT NUMBER EPZ2000017

AB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern/Central El Paso County

When
March 27, 4:00 PM MST to 9:00 PM MST
Where
Eastern/Central El Paso County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

A peak gust of 63 mph was reported 2 miles east of Clint. Other gusts across the zone included 61 mph at south Franklin Peak and 60 mph 10 miles north-northeast of El Paso.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875458.